Beware of Singulair

Recently, things weren’t going so well in the Jones household. We’ve kept quiet about a lot of the struggles we’ve been having, trying to resolve them on our own without involving or talking about it with others. My wife has been increasingly unhappy, and its safe to say it probably started heading downhill once she was pregnant and after she had Jaxson, and we chalked it up to hormones and all the fun that goes with having a brand-new baby plus working a full-time job while staying home with said baby. But its been two-plus years, and its only gotten worse.

We’ve sat down time and time again, and we’ve discussed issues we’re having. I usually have the same two issues with her: try not to speak to me in a harsh tone of voice and don’t hint at things you want me to do, just ask me. She’s also brought up issues she’s had with me regarding making it in to work frequently enough to have a decent paycheck (fair enough – she says she feels as if she’s supporting all of us because she’s the only one with steady income), communicating more about our finances (again, a fair concern – I tend to keep quiet until its a mountain vs. a mole hill), and helping out around the house and with Jaxson more (also a fair concern – seeing as when I do get home from work, it’s my turn so I can give her a break).

I have been trying so hard to do right by her, working on the things she’s brought up and yet, consistently no matter what I do, it was never good enough. She’s been mean to me at times. She’s said hurtful things that I know she can’t possibly mean. She’s spiraled into an anxiety-ridden mess of tension, stress, and depression. She’s quit sleeping, due to insomnia and/or nightmares. Nothing is ever good enough or to her standard. She has freak-outs about situations at work caused by stupid people that seemed unwarranted (I mean, I get it, I get pissed at dumb people at work too, but not irrationally angry.) She kept telling me she wanted to be excited about making baby #2, but she just couldn’t get happy. I’ve been trying so hard and feeling so alone, thinking I was going to lose the woman I fell in love with all those years ago because I couldn’t do anything right. We’ve both been left feeling alone, frustrated, annoyed, angered, and sad, wondering just what happened to us and feeling less than optimistic that this too shall pass. In particular, the last five months have been hell. We’ve been fighting non-stop and she’s quit doing many of her usual activities, and has gotten to the point she doesn’t even want to leave the house. She hasn’t slept in nearly a month. Her anxiety’s been out of control. She’s always had issues with anxiety, but never to the extreme that she’s been showing lately.

I went to bed before her the other night, not an unusual occurrence due to her insomnia. Not 30 minutes later, she came running into the room and woke me. “Oh my God, Baby!” she yelled, “I have to tell you this!” And she told me of how a friend of ours posted a Facebook status about her daughter’s escalating mental and behavioral issues (anxiety, anger, etc.) after starting to take the “new” (generic) Singulair again for her asthma. “This could be it,” my wife cried, “this could be what’s been making me so miserable!”

As it turns out, J has asthma, and has for many years. She’s been on Singulair for about 10-15 years, and since 2012, she’s only taken the generic version of this medication (montelukast sodium). We just filled her medication for 90 days in December 2014 and she remarked how the shape of the pill had changed from before. Since then, her moods and demeanor have gotten progressively worse and our home life has followed suit. We thought maybe she needed to go to a therapist or be on some sort of medication for anxiety and/or depression. We had never thought it could be due to the Singulair since she’d been on it so long. We didn’t realize it at the time, but thanks to that Facebook post, we started looking back and we can pretty much pinpoint the start of her problems at the original switch to the generic in 2012 and then the switch to a different pill shape (manufacturer difference?) in 2014.

So many other people commented on our friend’s post, saying they’d noticed the same issues in themselves or their children, and a quick search online found hundreds of others who have had these issues themselves and in their children. We are both so thankful that our friend posted when she did. If she hadn’t, there’s no telling how much longer we would have been suffering through these trials with no clue what was happening. If J had gone to therapy sooner, they could have just put her on more medication that she may not even need.

After reading our friend’s post, she hasn’t taken another Singulair. It’s only been two days and she has already noticed a huge improvement. She actually slept last night, for the first time in close to a month! Her mood has already improved and at our anniversary dinner last night, she told me how she was so sad that we’d been going through all of this because of a stupid medication. She didn’t want to actually be going crazy, and didn’t want me to wake up one day wondering who I’d married. I am so relieved that stopping it has already helped her feel better and more like her old normal self again. We’re optimistic that quitting the Singulair will solve a lot, if not all, of the problems she’s been facing lately.

I just wanted to share our story in hopes of helping someone else or their child that may not be aware of just what Singulair/montelukast sodium is capable of. Not everyone will have these side effects, and it just so happens that J is very sensitive to side effects. It slowly turned my wife into someone I barely recognized anymore, and I just keep thanking God that our friend posted when she did, before anything worse happened.

Please spread the word!

Advertisements

12 Comments (+add yours?)

  1. Lindsay
    Apr 28, 2015 @ 13:38:23

    Wow. That is so disturbing that this drug could cause so many people so many problems! My goodness – I am SO glad she read that status and figured it out! What a horrible drug! I’m so glad. May your relationship and hearts continue on a path to healing. ❤

    Reply

  2. goodfamiliesdo
    Apr 28, 2015 @ 13:46:05

    Oh wow!! It sounds like it has been a horrible few months. I hope she continues to feel better. I am also very sensitive to medication and side effects.

    Reply

  3. Tabby
    Apr 28, 2015 @ 13:55:51

    I’m so glad she’s feeling better. ♥ Drugs can have a weird effect on people but the fact that so many are having the same issue is kind of scary.

    Reply

  4. TheChroniclesofaNonBellyMama
    Apr 28, 2015 @ 15:12:17

    Wow..that’s crazy! It’s like a silent prayer answered that your friend posted that…just the sleep deprivation alone makes for a different person…hopefully her mood will continue to improve and you guys can get back to the awesomeness quickly!

    Reply

  5. DeCaf
    Apr 28, 2015 @ 15:33:40

    Yikes. Different meds have different side effects sometimes. I was on a med that have me nighttime hallucinations. My MIL does really well on that drug. But my wife had a horribly bad reaction to it and ended up in the hospital. A med may be good for some people but not others.

    Reply

  6. libraryowl33
    Apr 28, 2015 @ 15:37:22

    Oh wow, that’s awful! I’m so glad that your friend posted something and that stopping the medication has already helped. I would definitely contact her dr, not only to switch the medication, but to warn them about the side effects she experienced.

    Reply

  7. Pot and Lid make kid
    Apr 28, 2015 @ 15:54:55

    So glad things are gettong figured out!

    Reply

  8. grandma
    Apr 28, 2015 @ 16:32:52

    I know it is miserable to feel like that. So many medication have so many horrible side effects. When you get older it seems drs want to put you on medication for every thing. So glad to hear you are doing better. Praying for you. Love Mom/Grandmom/Greatgrandma

    Reply

  9. Molly
    Apr 29, 2015 @ 12:17:57

    Wow. That is totally nuts. I really hope she continues to feel like her normal self again. I took meds as a teen for YEARS that made me feel like a shell of my former self, and it was a really horrible time in my life. I wouldn’t wish that on anyone!

    Reply

  10. Joc
    Aug 07, 2015 @ 08:39:42

    My son was on Singulair and suffered terrible insomnia and anxiety. It took us a long time to join the dots, too. Be aware, it can take a long time for the side effects to go away. Stress, illness, other medications, apartasme all seem to bring it back. Sometimes it’s two steps forward, one back but at least you’re on the road to recovery. Make sure you report it to the U.S. FDA as an adverse side effect

    Reply

  11. Laura
    Aug 07, 2015 @ 17:46:58

    I found out from medications.com and then found parentsforsafety.org. Now I belong to a facebook page that devotes itself to helping others. My son has been off the med for 6 years and is still dealing with side effects. Godspeed. I happy you found the information. It is a terrible thing to happen to anybody. It changes your life but hopefully not forever.

    Reply

Talk To Me!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: